Winter Storm, Adams
- When
- January 1, 8:00 PM CST to January 2, 12:00 PM CST
- Where
- Adams forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
A New Years Day winter storm made staying in and watching football the thing to do. Mainly snow fell across West Central Illinois with accumulations from 6 - 8 inches.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A New Years Day winter storm made staying in and watching football the thing to do. Mainly snow fell across West Central Illinois with accumulations from 6 - 8 inches. A band of sleet fell initially across parts of Southwest Illinois, from the St. Louis area east to near Vandalia. Snow accumulations in this area totaled 4 - 6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 1, 12:30 PM CST, 7 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CST WED JAN 1 2003
CLOSED H5 LOW OVR SE CO THIS MRNG WITH 180 M HFC TX PANHNDL WILL BE
THE WX MAKER FOR THE ERY NEW YEAR. 12Z RUN OF ETA IS TRENDING FRTHR
S THAN TUES RUN WITH VERT MTN FIELDS AND SYNOPTIC & FRNTL SCALE
FRCGG. 100 KT H3 JET OVR W TX THIS MRNG FCST BY ETA TO SLIDE INTO
THE BOOTHEEL BY MIDN. SUM JET COUPLING FCST WITH 80 KT JET OVR SERN
CANADA. FAVORABLE DVRGC BULLSEYE FCST OVR CNTRL MO AT MIDN WITH
AREA FCST OVR NRN IL BY 12Z THU.
MODEL COMPARISON WITH SYNOPTIC SCALE FRCGG INDICATES BEST FRCGG S OF
I-70 AT MIDN WITH THE NGM AND GFS SMLR IN LFTG BEST AREA INTO E
CNTRL MO AND THE ERN OZARKS BY 12Z THU. FRNTL SCALE FRCGG IN SAME
LYR OF 7-500 MBS INDICATES BTR FRCGG S OF I-70 AT MIDN WITH BEST
FRCGG SLIDING INTO E MO/IL BY NOON.
ETA AND GFS FAIRLY SMLR WITH CLOSED H5 LOW FCST TO MOVE ACROS SRN MO
ON THU WITH 120-140 M HFC OVR NE AR AT 12Z THU. KS NR 20 WITH
STEEP LAPSE RATES ARE FCST BY THE ETA ACROSS THE OZARKS BY MIDN SO
THE KAHN RULE MAY BE IN EFFECT WITH TS+.
THE 12Z ETA BUFKIT SOUNDINGS INDICATE THE FOLLOWING SCENERIO:
STL METRO AREA - SOUNDING FCST TO BECOME NRLY SATURATED ARND 2 AM.
PERIODS OF MODERATE S PERSISTING UNTIL NOON AND TAPERING OFF IN THE
AFTN WITH SNOW ENDING BY MID EVE.
CNTRL MO - SOUNDING FCST TO BECOME NRLY SATURATED ARND 3AM. PERIODS
OF MODERATE S DURING THE MRNG WITH SOUNDING DRYING OUT BY ERY AFTN.
NE MO - SOUNDING MOISTENING FM THE TOP DWN BUT AREA OF DRY AIR
PERSISING ARND 850 MB YET ARND 6 AM THU. SNW BGNS LATE MRNG BUT
ENDS ERY OR MID AFTN.
FAM AREA & ERN OZARKS - SOUNDING NEARLY SATURATED BY MIDN. BRIEF PD
OF R/ZR WITH PCPN ALL SNOW BY 3AM. SNOW TAPERING OFF THU EVE.
HAVE A HAPPY NEW YEAR.
.STL...WNTR STRM WARNING FOR HVY SNOW TNGT AND THU ALG AND S OF I-70
WNTR WX ADVSRY FOR THE RMNDR OF THE CWA TNGT AND THU FM
AUDRAIN-LINCOLN-JERSEY-MACOUPIN-MONTGOMERY IL COUNTIES NWDILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 600 AM CST WED JAN 1 2003 THIS OUTLOOK COVERS CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SNOW...POSSIBLY HEAVY AT TIMES...WILL DEVELOP TONIGHT FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA. A POTENT UPPER LEVEL DISTURBANCE OVER EASTERN COLORADO EARLY THIS MORNING WILL BEGIN SPREADING PRECIPITATION INTO THE REGION TONIGHT. THE PRECIPITATION MAY BEGIN AS A MIXTURE OF SLEET AND SNOW BUT IS EXPECTED TO QUICKLY TURN TO ALL SNOW. AS WITH MOST WINTER STORMS THERE IS A CONSIDERABLE AMOUNT OF UNCERTAINTY IN THE DETAILS... INCLUDING EXACTLY WHERE THE HEAVY SNOW WILL OCCUR. CONCERNED INTERESTS ARE ADVISED TO MONITOR THE LATEST STATEMENTS AND FORECASTS ON THIS POTENTIAL STORM SYSTEM. FOR THE LATEST INFORMATION ON THIS WINTER STORM...SEE THE LATEST WINTER WEATHER MESSAGE...STLWSWSTL (WWUS43 KSTL). .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL CONTINUE ACROSS THE AREA ON THURSDAY...TAPERING TO FLURRIES FROM WEST TO EAST THURSDAY AFTERNOON AND EVENING. WHEN THE STORM HAS CONCLUDED...6 OR MORE INCHES OF SNOW WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR OTHER WINTER WEATHER AS IT OCCURS. TES
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339342, 5339343, 5339344, 5339345, 5339346, 5339347.